Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment.
Additional Document Info
Abrupt discontinuation of long-term psychotropic medication can be followed by a high risk of early relapse. This study aimed to quantify the relapse risk over time in patients with schizophrenia following discontinuation of maintenance neuroleptic treatment.Data on the timing of relapses in patients with schizophrenia after withdrawal from neuroleptic therapy were located by a computerized literature search, combined with new data, and evaluated by survival analysis.Data were found for 1210 schizophrenic subjects: 1006 (795 inpatients and 211 outpatients) were withdrawn abruptly from oral neuroleptic therapy, and 204 discontinued treatment gradually (> or = 3 weeks) or stopped treatment with depot neuroleptic drugs. After abrupt discontinuation of oral medication, the risk of relapse reached 50% within 30 weeks, with remarkably little additional risk thereafter to 3.7 years; inpatients relapsed more rapidly than did outpatients (10 vs 18 weeks to a 25% relapse risk). In studies including subjects whose drug therapy was withdrawn abruptly (n = 49) vs gradually (n = 58), relapse was earlier after abrupt discontinuation (25% risk in 6 vs 10 weeks), with a persistent difference for at least 6 months.The relapse risk was high within 6 months of discontinuing oral neuroleptic therapy, particularly in hospitalized patients. Most patients who remained stable for 6 months continued to do so for long periods without medication, indicating clinical heterogeneity. Drug-withdrawal stressors, related to long-term pharmacodynamic adaptations, are implicated. Since the risk was lower after gradually discontinuing oral neuroleptic therapy or stopping depot injections, early relapse may be spared by a slow removal of drugs.